Alert archive / North Carolina / Flash Flood Warnings in 2004

Flash Flood Warning 14, NWS Blacksburg, VA

June 12, 2004Ashe County, North Carolina

NWS Blacksburg, VA issued this flash flood warning at Jun 12, 2004, 4:45 PM EDT for Ashe County, North Carolina. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 12, 2004, 4:45 PM EDT (20:45 UTC)
Expired
Jun 12, 2004, 7:45 PM EDT
In force
3 hr
Issued by
NWS Blacksburg, VA
Area
Counties, with a storm outline in the text

County Ashe County, NC

The radar

The Roanoke radar (KFCX), 127 km from the middle of the area, began a volume at 20:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 8.8 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2004-06-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 19 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2004-06-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
19 J/kg
Mixed-layer CIN
-217 J/kg
Mixed-layer LCL
685 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
49 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KRNK 122048
FFWRNK
NCC009-122345-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
445 PM EDT SAT JUN 12 2004

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHERN ASHE COUNTY IN NORTHWEST NORTH CAROLINA

* UNTIL 745 PM EDT

* AT 445 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
  VERY HEAVY RAIN FROM A CLUSTER OF THUNDERSTORMS IN NORTHERN ASHE 
  COUNTY IN AN AREA BETWEEN LANSING AND NELLA...MOVING EAST AT 5 MPH.
  RADAR ESTIMATES THAT OVER 2 INCHES OF RAIN HAS FALLEN IN THE PAST 
  HOUR. AN ADDITIONAL INCH OF RAIN IS LIKELY...AND THIS WILL CAUSE 
  FLASH FLOODING OF CREEKS AND SMALL STREAMS.

* LOCATIONS IMPACTED INCLUDE...

  LANSING...
  NELLA...
  SHATLEY SPRINGS...
  GRASSY CREEK...
  FLATWOOD...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL 
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE 
BANKS OF CREEKS AND STREAMS. SOME CREEKS AND STREAMS LIKELY TO FLOOD 
INCLUDE...LITTLE AND BIG HORSE CREEKS...BIG WINDFALL BRANCH AND 
PINEY CREEK.

PLEASE RELAY REPORTS OF FLOODING TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4.

LAT...LON 3658 8167 3641 8173 3637 8125 3657 8137

$$

JJ
2 follow-up statements
000 
WGUS71 KRNK 122140
FFSRNK
NCC009-122345-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
539 PM EDT SAT JUN 12 2004

...A FLASH FLOOD WARNING CONTINUES UNTIL 745 PM EDT FOR ASHE
COUNTY...

AT 539 PM EDT...RADAR INDICATED A CLUSTER OF THUNDERSTORMS WITH 
TORRENTIAL DOWNPOURS MOVING SLOWLY SOUTHWARD THROUGH ASHE COUNTY. 
RADAR ESTIMATED THAT GREATER THAN 3 INCHES OF RAIN HAD FALLEN OVER 
THE LANSING AND FLATWOOD AREAS...WITH 2 TO 3 INCHES OVER MUCH OF 
NORTHWEST ASHE COUNTY. THE HEAVIER RAINFALL HAS MOVED SOUTH OF THESE 
LOCATIONS...AND IS NOW ACROSS CENTRAL ASHE COUNTY FROM ASHLAND... 
EAST THROUGH JEFFERSON...AND INTO THE WAGONER AREA. THESE STORMS 
WERE STILL PRODUCING RAINFALL RATES OF 2 TO 3 INCHES PER HOUR...AND 
WILL LIKELY CAUSE FLOODING ALONG CREEKS AND STREAMS. FLOODING WILL 
CONTINUE ON NORTHERN ASHE COUNTY THROUGH AT LEAST 6:30 PM. THE 
CLUSTER OF STORMS WILL CONTINUE DRIFTING SOUTH AND WILL BE AFFECTING 
THE TROUT...BALDWIN...GLENDALE SPRINGS AND IDLEWILD AREAS THROUGH 
6:30 PM.

LOCAL LAW ENFORCEMENT OFFICIALS REPORTED 3 ROADS WASHED OUT IN THE 
LANSING AREA...AND SEVERAL ROADS WITH MUDSLIDES AND DEBRIS COVERED. 
THE ROADS WASHED OUT WERE...BEE TREE...BEAR WALLOW...AND ANDERSON 
HILL. 

EXCESSIVE RUNOFF FROM THESE STORMS WILL CAUSE RAPID FLOODING OF 
ROADWAYS...SMALL CREEKS AND STREAMS...LOW-LYING AREAS AND DITCHES.

TO REPORT SIGNIFICANT FLOODING...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY
FOR HIGHER GROUND. MOST FLOOD DEATHS OCCUR IN AUTOMOBILES.

LAT...LON 3658 8167 3640 8171 3626 8148 3637 8127
      3657 8137

$$
JJ
000 
WGUS71 KRNK 122241
FFSRNK
NCC009-122345-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
640 PM EDT SAT JUN 12 2004

...A FLASH FLOOD WARNING CONTINUES UNTIL 745 PM EDT FOR ASHE
COUNTY...

AT 640 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE CLUSTERS OF THUNDERSTORMS MOVING EASTWARD ACROSS ASHE 
COUNTY. THE RAINFALL RATE ON THESE STORMS WAS DECREASING...BUT RADAR 
STILL INDICATED RATES OF 1.5 TO 2.0 INCHES AN HOUR IN WESTERN ASHE 
COUNTY IN THE ASHLAND AND TROUT AREAS. THIS MAY STILL CAUSE RAPID 
FLOODING OF ROADWAYS...SMALL CREEKS AND STREAMS...LOW-LYING AREAS 
AND DITCHES IN THOSE AREAS. ELSEWHERE...IN NORTHERN ASHE COUNTY AND 
ESPECIALLY IN THE LANSING AREA WHERE TORRENTIAL RAIN FELL EARLIER 
THIS AFTERNOON...HIGH WATER SHOULD BE RECEDING. 

TO REPORT SIGNIFICANT FLOODING...PLEASE CONTACT THE NATIONAL WEATHER 
SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4.

LAT...LON 3658 8167 3640 8171 3626 8148 3637 8127
      3657 8137

$$
JJ

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Jun 12, 2:16 PM EDT, 2 hours 29 minutes earlier.

Area forecast discussion, Jun 12, 2:16 PM EDT, 2 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
216 PM EDT SAT JUN 12 2004

.SHORT TERM

(TONIGHT AND SUNDAY)...

WEAK FRONT REMAINS STUCK JUST W OF THE BLUE RIDGE THIS AFTERNOON
SEPARATING WEDGE TO THE E AND GOOD INSTAB ALONG THE WRN SLOPES. TSRA
CONTG TO FIRE JUST W OF THIS AREA CLOSER TO DEEPER RH AND MIDWEST S/W
ENERGY NOW SLIDING AROUND UPPER RIDGE. GIVEN THIS PLUS OMINOUS LINES OF
TSRA NOW SLOWLY APPROACHING FROM KY...WILL UP CHCY POPS A NOTCH WRN
SLOPES ESPCLY THIS EVENING AND CONTINUE LOW CHCS OVERNGT WITH WEAK
FRONT STILL IN PLACE. CANT RULE OUT AN ISOLD SHRA AS FAR E AS THE BLUE
RIDGE THIS EVENING PENDING LATE INSOLATION BUT WONT INCLUDE FOR NOW.
OTRW WITH DRY ADVECTION SLOWLY EATING AWAY AT ERN CLOUDS...WILL TWEAK
TOWARD PC PARTS OF THE E WITH PC/MOSTLY CLDY W WHERE THE MESO-ETA SHOWS
DEEPER RH THRU MORNING. TEMPS LOW 60S SW TO COOLER MID/UPPER 50S NE UNDER
WEDGE/RIDGE AND SOME CLEARING.

SURFACE HIGH EXITS OFFSHORE SUNDAY ALLOWING RETURN S/SW FLOW TO QUICKLY
BRING MOISTURE AND THETA ADVECTION BACK FROM THE SW IN THE AFTERNOON.
ETA APPEARS TOO WET WITH ATLANTIC INFLOW WHILE THINK GFS TOO DRY GIVEN
HEATING AND INCREASING INSTAB. MORE CLOUDS COULD LIMIT COVERAGE TO THE
W BUT LEARY OF QUICK RH ADVECTION IN WAKE OF DEPARTING WEDGE. THUS WILL
EXTEND LOW CHCS BACK E TO THE BLUE RIDGE AND GO WITH 30/40 SCENARIO W.
LIKE TEMPS A CAT ABOVE MOS GIVEN RETURN WAA AND SOME INSOLATION.

SUNDAY NIGHT-MON NIGHT...WEDGE CONTINUES ERODING...AS FRONT WORKS
BACK TO THE NORTHEAST. COMPROMISING THE ETA/GFS SOLUTION...WITH
HIGHEST CHANCE REMAINING ALONG/WEST OF THE BLUE RIDGE...AS BEST LIFT
WILL BE IN THIS AREA. MAINLY GOING SHRA LATE SUN NIGHT. TEMPS MILD.
MONDAY...TEMPS TRICKY...AS ENTIRE CWA WILL BE IN WARM
SECTOR...ALTHOUGH EXPECTING MORE CLDS THAN SUN. KEPT BEST CHANCE
POPS IN THE WEST...AS STILL BETTER THETA-E RDGING AND LIFT RESIDE.

KEPT FORECAST PRETTY MUCH THE SAME FROM PREVIOUS SHIFTS...A COLD
FRONT APPROACHES MONDAY-MONDAY NIGHT. MODELS KEEP SPEEDING UP TIMING
OF FRONT.

&&

.LONG TERM (TUESDAY THROUGH SATURDAY)...

FORECAST DURING THIS PERIOD IS TRICKY. FRONT PROGGED TO MOVE THROUGH
TUESDAY...WITH A DRY WEDNESDAY FORECAST FOR NOW. MEANWHILE...MODELS
SHOWING 5H TROF OVER THE SOUTHEAST...WITH LOW MOVING ACROSS THE
SOUTHEAST DURING THIS TIME. ATTM...DEEPEST MOISTURE AND PRECIP
EXPECTED TO STAY JUST SOUTH AND EAST OF US....DURING WED. ANOTHER
FRONT APPROACHES AND SLOWS DOWN IN THE THU-SAT TIME FRAME.
CONFIDENCE IN THIS FORECAST IS LOW...BUT CANNOT RULE OUT DAILY
THREAT OF SHOWER OR THUNDERSTORMS...ESPECIALLY IN MY WRN CWA. TEMPS
SHOULD BE AT OR ABOVE NORMAL THROUGH MUCH OF THIS PERIOD.
&&

.AVIATION...

IFR/MVFR CONDITIONS SLOWLY IMPROVING AS COMBO OF MIXING AND DRY AIR
ADVECTION FROM THE E CONTINUES. WILL LIKELY SEE LOW LEVEL MOISTURE
LEAD TO IFR/MVRF CEILINGS MOUNTAINS WITH MVFR HOLDING LYH/DAN
CORRIDOR OUTSIDE OF SOME FOG LATE. ISOLD TSRA CHCS MAINLY SE WVA
TONIGHT THEN MOST AREAS BY LATE SUNDAY AS FRONT LIFTS BACK NE AND
CUMULUS FIELDS INCREASE.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
VA...NONE.
WV...NONE.
&&

AVIATION:     10
SHORT TERM:   10
LONG TERM:    05
Hazardous weather outlook, Jun 12, 4:59 AM EDT, 11 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
459 AM EDT SAT JUN 12 2004

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-130859-
ALLEGHANY VA-ALLEGHANY NC-AMHERST VA-APPOMATTOX VA-ASHE NC-BATH VA-
BEDFORD VA-BLAND VA-BOTETOURT VA-BUCKINGHAM VA-CAMPBELL VA-
CARROLL VA-CASWELL NC-CHARLOTTE VA-CRAIG VA-FLOYD VA-FRANKLIN VA-
GILES VA-GRAYSON VA-GREENBRIER WV-HALIFAX VA-HENRY VA-MERCER WV-
MONROE WV-MONTGOMERY VA-PATRICK VA-PITTSYLVANIA VA-PULASKI VA-
ROANOKE VA-ROCKBRIDGE VA-ROCKINGHAM NC-SMYTH VA-STOKES NC-SUMMERS WV-
SURRY NC-TAZEWELL VA-WATAUGA NC-WILKES NC-WYTHE VA-YADKIN NC-
459 AM EDT SAT JUN 12 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA...
WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA.

.DAY ONE...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

A COLD FRONT MOVING THROUGH THE REGION WILL BRING A FEW SHOWERS AND
THUNDERSTORMS ACROSS SOUTHEAST WEST VIRGINIA...THE MOUNTAIN EMPIRE
AND NORTHWEST NORTH CAROLINA MOUNTAINS THIS MORNING. A WEAK
DISTURBANCE WILL PASS THROUGH THE TENNESSEE VALLEY AND INTO THE OHIO
VALLEY THIS AFTERNOON.  THIS WILL SPREAD SHOWERS AND THUNDERSTORMS
FURTHER EAST TODAY.  NO STORMS ARE EXPECTED TO MOVE EAST OF THE BLUE
RIDGE.  SHOWERS AND THUNDERSTORMS WILL DIMINISH DURING THE EVENING.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

TYPICAL AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS WILL DEVELOP
SUNDAY AND MONDAY...AS A WARM FRONT MOVES THROUGH THE REGION.  AT
THIS TIME...NO SEVERE WEATHER IS EXPECT WITH THESE STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

RCS

In the hours before

Special weather statement, Jun 12, 3:47 PM EDT, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
347 PM EDT SAT JUN 12 2004

NCZ001-002-018-VAZ007-009-015-122130-
ALLEGHANY NC-ASHE-GRAYSON-SMYTH-TAZEWELL-WATAUGA-
347 PM EDT SAT JUN 12 2004

...SCATTERED THUNDERSTORMS WITH TORRENTIAL DOWNPOURS...

SCATTERED THUNDERSTORMS HAVE DEVELOPED ACROSS THE MOUNTAIN EMPIRE
REGION OF SOUTHWEST VIRGINIA...AND ALSO THE NORTHERN MOUNTAINS OF
NORTH CAROLINA. THESE STORMS ARE NEARLY STATIONARY...AND RADAR
ESTIMATES RAINFALL RATES OF AROUND 3 INCHES AN HOUR WITH MANY OF THE
STORMS. A FLASH FLOOD WARNING IS IN EFFECT FOR WESTERN SMYTH COUNTY
UNTIL 6:15 PM WHERE RADAR ESTIMATES 3 INCHES OF RAIN IN LESS THAN AN
HOUR NORTH OF CHILHOWIE. OTHER STRONG THUNDERSTORMS WITH TORRENTIAL
DOWNPOURS WERE OVER EASTERN SMYTH COUNTY FROM NEBO SOUTHWARD TO NEAR
SUGAR GROVE...WESTERN TAZEWELL COUNTY INCLUDING THE RICHLANDS AREA...
GRAYSON COUNTY BETWEEN TROUTDALE AND ELK CREEK...AND ASHE COUNTY
EAST OF SHATLEY SPRINGS. THESE STORMS HAVE BEEN TYPICALLY DUMPING 1
TO 2 INCHES OF RAIN BEFORE DISSIPATING...AND THIS WILL CAUSE SOME
FLOODING OF ROADS AND OTHER LOW LYING AREAS. THERE IS A POTENTIAL
FOR 3 INCHES OR MORE OF RAIN IF MULTIPLE STORMS MOVE OVER THE SAME
AREA.

MOTORISTS IN THE AREA SHOULD BE PREPARED FOR SUDDEN REDUCTIONS
IN VISIBILITY IN THE HEAVY DOWNPOURS...AND WATCH FOR WATER COVERED
ROADS.

JJ

Nearby

Flash Flood Warnings in North Carolina, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.